Kansas, 2022

Drought in Kansas, September 13 to 30, 2022

September 13 to 30, 2022 · NWS GID · 3 events in 3 counties and zones

S. Drought Monitor (USDM).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least some portion of September 2022, at least parts of four of the six North Central Kansas counties were assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM). This marked the eighth consecutive month that D2 plagued some part of the local area. Despite the continuation of longer-term dryness/precipitation deficits, September was actually an encouraging month overall, with roughly three-fourths of the area measuring at least slightly above normal rainfall...a welcomed trend in the wake of what had just been a Top-10 driest August on record for much of the area (more on Sept. rainfall details below). Focusing on county-level USDM drought category specifics, September opened with southwestern Rooks County assigned D2, while Moderate Drought (D1) blanketed all of Smith, Phillips and the remainder of Rooks counties, along with most of Osborne and western Jewell counties. Outside of these worst-off areas, the Abnormally Dry (D0) category was present across most of Mitchell, eastern Jewell and far eastern Osborne counties to start the month, while far southern Mitchell County was actually void of all drought categories. Over the course of the month, a dry first half prompted some expansion of especially D2, which at one point covered the majority of Rooks and Osborne counties, along with stripes of far southern Smith and far southern/western Phillips counties. However, some decent rain during the latter half of the month brought subsequent improvements. Most notably, this involved a zone of D2-becoming-D1 across much of especially the southern half of Rooks/Osborne counties, along with D1-becoming-D0 across much of western Jewell and northern Smith Counties. In addition, the drought-free area in Mitchell County expanded to include roughly half of the county by month's end.

Turning to September 2022 rainfall details, the overall trend was encouraging, with around 75 percent of the area receiving at least slightly above normal totals mainly in the 2.25-4.00 inch range. The overall-highest amounts focused within the northern halves of Phillips, Smith and Jewell counties, along with southern portions of Rooks, Osborne and Mitchell counties. Of the roughly 25% of the area that was drier than normal for the month, the greatest coverage focused within northern Osborne County, parts of Phillips County and northeastern Mitchell/far southeastern Jewell counties. Per a few dozen NWS/CoCoRaHS observers (along with a few automated KS Mesonet stations), a few of the wettest September tallies featured 4.43 in Lebanon, 4.27 two miles north-northwest of Hunter and 3.86 at Lovewell Dam. On the driest side of things, a few of the lowest monthly totals included 1.04 near Osborne, 1.61 six miles east of Phillipsburg and 1.82 in Logan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 12, 11:10 PM CST, 50 minutes earlier.

Area forecast discussion, Sep 12, 11:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1210 AM CDT Tue Sep 13 2022

...AVIATION UPDATE...

.DISCUSSION...(This evening through Monday)
Issued at 337 PM CDT Mon Sep 12 2022

It's been a quiet start to the new work week across the region. In
the upper levels, we continue to sit under north-northwesterly
flow, set up between ridging extending north through the Rockies
and a well-defined area of low pressure moving through the
Midwest. Satellite shows that while the CWA is free of clouds,
smoke from western CONUS wildfires is making its way in from the
NNW...so especially for northern portions of the CWA, more of a
hazy look to the sky may develop through the rest of today. The
surface pattern is on the weaker side, with high pressure set up
over the Srn Plains and low pressure to the north along the
Canadian border, with a trough axis extending south through the
High Plains. This is keeping winds on the light side, generally
around 10 MPH, out of the SSW. No big surprises with afternoon
temps, 3PM obs sit in the low 80s east to near 90s in the far SW.

Tonight through Tuesday...

Overall, no notable changes were made to the forecast for this
short term period. Forecast remains dry, with models in good
agreement showing that upper level ridging being the main driver
across the region. The main ridge axis will be sliding east with
time through the Plains, driven by low pressure moving into the
Pac NW and troughing digging down into the Desert SW. Light winds
are expected to continue through the overnight hours tonight and
into at least part of Tuesday morning, turning more southerly. Sfc
low pressure deepens over the Nrn Rockies during the day Tuesday,
with a trough axis remaining over the High Plains. Speeds look to
increase a touch, with speeds of 10-15 MPH expected. Models show
temps aloft increasing for Tuesday, and following lows tonight in
the 50s, forecast afternoon highs look to climb in the upper
80s-low 90s. Similar to today, Tuesday isn't expected to have much
in the way of clouds around, but...models show there being better
potential for smoke to bring a hazy look to most of the CWA.

Mid-Late Week...

During the daytime hours on Wednesday, models are in good
agreement showing the upper level pattern transitioning to
SSWrly flow, as the main ridge axis slides east and troughing
works through the Rockies. That generally SW flow is expected to
continue through much of this period, any minor change would look
to come Friday, with models showing flow potentially becoming more
westerly in nature. Precipitation chances return to the forecast
during this period, tied to embedded shortwave disturbances moving
through the region. Currently expecting the daytime hours on
Wednesday to be dry, with the first shot at precip coming Wed.
evening/overnight, primarily across the western half of the CWA.
These PoPs are on the low side, latest run of models show the
potential for coverage to be scattered/spotty, and diminish with
time/eastward push. Best forecast chances of the week are
currently tied to the Thurs. evening/night period. Models are more
generous with QPF across the area, as another upper level
disturbance develops some storms along an sfc frontal boundary
over the western CWA. Could see activity continue through the
overnight hours, aided by an increased LLJ, though models vary on
just how strong of a jet it ends up being. The main axis of
instability currently looks to linger over western portions of the
CWA (potentially outside the CWA a bit), with modest- at-best
values, MUCAPE around 1500 j/kg during the late afternoon, which
then wanes with time. Deeper layer shear looks to be weak. After a
lull in activity during the day on Friday, another shortwave
disturbance will bring more precipitation chances to the area Fri.
evening through the early Sat AM hours, again potentially aided
by an increased LLJ. Lot of details to iron in the coming days.

As far as temperatures go Wed-Fri, expecting upper 80s/90s for
Wednesday, potentially a touch cooler for Thurs/Fri, but will
depend on those disturbances and impacts from its precip/clouds.

Will be keeping an eye on the potential for increased fire weather
concerns, mainly for Wednesday. Both Wed/Thur are looking to have
breezy conditions develop, as the sfc pressure gradient across the
region tightens as low pressure deepens/moves into western
KS/NE/SD with time. Southerly winds with sustained speeds near 20
MPH and higher gusts are forecast for both days...CWA-side for
Wed, central/eastern CWA for Thur. With the warmer highs on
Wednesday, combined with the gusty winds, do have some spots of
near-critical fire weather conditions forecast...mainly for far
west-southwestern areas...so will put a mention in the HWO. Though
remaining gusty for Thursday as well, temps should cool enough to
keep relative humidity values from dropping to near-
critical/critical levels.

Upcoming Weekend...

Current forecast has some lingering small chance PoPs over
northern portions of the CWA through Saturday, then dry into
Sunday...but don't have a high degree of confidence in just how
things will play out this far out due to differences in models.
Same goes for temperatures, which are currently forecast to be in
the mid-upper 80s in the north to low-mid 90s in the south.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1207 AM CDT Tue Sep 13 2022

VFR through the period with no significant issues. Winds will be
SE to S around 6-10kt. Expect some haze from smoke from western
wildfires, but this should remain above the surface. Confidence:
High.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Thies
Hazardous weather outlook, Sep 12, 2:46 PM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
346 PM CDT Mon Sep 12 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
346 PM CDT Mon Sep 12 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday afternoon, there will be the potential for near-critical
fire weather conditions to develop across portions of the outlook
area, mainly southwest of a line from Elwood, Nebraska to Smith
Center, Kansas.

Thunderstorm chances return to the forecast Wednesday evening
through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Phillips

When
September 13, 12:00 AM CST to September 30, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Osborne

When
September 13, 12:00 AM CST to September 30, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Drought, Smith

When
September 13, 12:00 AM CST to September 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052462, 1052463, 1052464.